North Carolina, 2005

Heavy Rain in North Carolina, August 19, 2005

August 19, 2005 · NWS ILM · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 19, 2:05 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 19, 2:05 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT FRI AUG 19 2005

.SHORT TERM (THROUGH SUNDAY NIGHT)...
MAIN STORY THIS WEEKEND WILL BE THE HEAT.  HEAT INDICES NEAR OR JUST
ABOVE 105 ARE EXPECTED FOR SEVERAL HOURS SAT AFTERNOON...AND AGAIN
SUN AFTERNOON.  A HEAT ADVISORY WILL BE ISSUED FOR SAT AFTERNOON
WITH THIS PACKAGE.

HOT UPPER RIDGE OVER THE DEEP SOUTH WILL EXPAND EASTWARD INTO THE
CAROLINAS.  VERY WARM TEMPS ALOFT IN STORE BOTH SAT AND SUN...BUT
FORECAST SOUNDINGS REVEAL THAT ANYTHING WITH SOME GOOD SOLID LIFT
WORKING FOR IT SHOULD BE ABLE TO BUST THRU THE CAP. SEA BREEZE FRONT
SHOULD PROVIDE THE LIFT NEAR THE COAST BOTH DAYS...WHILE AN
APPROACHING SURFACE TROF WILL HELP THINGS ALONG INLAND ON SUNDAY.
STILL EXPECT ISOLATED COVERAGE BOTH DAYS.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
RELATIVELY LOW CONFIDENCE IN THE EXTENDED WITH WHAT MAY END UP A
PERIOD OF UNSETTLED WEATHER.  GFS STILL SEEMS TO BE WAVERING ON
TIMING OF FRONTAL PASSAGE...WITH THE LATEST RUN NOT REACHING THE
COAST UNTIL 00Z WED.  NOT READY TO DELAY IT THAT MUCH JUST YET...BUT
IN ANY EVENT THE FRONT WILL TAKE ITS SWEET TIME...PERHAPS 12 HRS OR
MORE JUST TO TRAVERSE THE LAND PORTION OF THE ILM CWA.  ONCE
THROUGH...THE FRONT WILL NOT BE ABLE TO PUSH VERY FAR SE OF THE
AREA...AND ANY LITTLE IMPULSE THAT HAPPENS TO RIDE ALONG THE FRONT
COULD PRODUCE PRECIP.  DID NOT MAKE ANY MAJOR CHANGES TO THE LATTER
PART OF THE EXTENDED...WITH SKY COVER ON THE HIGH END OF PARTLY
CLOUDY...BLANKET 20-30 POPS...AND TEMPS ABOUT 2 CATEGORIES BELOW
CLIMO.

&&

.MARINE...
LIGHT AND VARIABLE WIND CONDITIONS PREVAIL ACROSS THE WATERS THUS
FAR THIS AFTERNOON...BUT WILL BECOME SOUTHWESTERLY TONIGHT AS A
TROUGH TAKES SHAPE ACROSS THE INLAND CAROLINAS. THE FLOW MAY BRIEFLY
TURN WEST TOMORROW MORNING...BEFORE BACKING TO THE S AND SW DURING
THE DAY. GFS HAS BACKED OFF ON MOVING THE NEXT FRONT THROUGH MONDAY.
IN FACT IT NOW STALLS THE BOUNDARY NEAR THE COAST THROUGH TUESDAY.
AT THIS POINT...FAVOR DELAYING FROPA AT THE COAST UNTIL LATE MONDAY
NIGHT UNTIL WE SEE BETTER RUN TO RUN CONSISTENCY FOR THE FIRST HALF
OF NEXT WEEK. IN THE END...CONVECTION ALONG THE BOUNDARY MAY ALLOW
IT TO PROGRESS A LITTLE FASTER THAN WHAT THE GFS CURRENTLY
ADVERTISES. THIS IMPLIES A LONGER PERIOD OF SOUTHWESTERLY FLOW AHEAD
OF THE FRONT...THEN A PERIOD OF NORTHEASTERLY FLOW BEHIND THE FRONT
THROUGH MID-WEEK. SEAS WILL BE AROUND 2 FT TONIGHT...THEN WILL
INCREASE WITH THE SOUTHWEST FETCH...THEN WITH A NORTHEASTERLY WIND
WAVE COMPONENT LATE IN THE PERIOD.

&&

.AVIATION...
BASED ON RADAR COVERAGE AT ISSUANCE TIME...HAVE USED TEMPO GROUPS TO
ADDRESS SCATTERED CONVECTION FOR ALL TERMINALS WITH THE EXCEPTION OF
ILM.

CONVECTION DISSIPATES WITH LOSS OF DAYTIME HEATING...LEAVING FOG TO
CONTEND WITH. HAVE USE MVFR VISIBILITIES IN PREVAILING GROUPS FOR
ALL TERMINALS...WITH THE LOWER VALUES IN FLO AND CRE. SUBSEQUENT
SHIFTS WILL LIKELY HAVE TO LOWER VISIBILITIES EVEN MORE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY SAT AFTERNOON ALL ZONES.
SC...HEAT ADVISORY SAT AFTERNOON ALL ZONES.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...RAS
MARINE...PFAFF
AVIATION...SHK
Hazardous weather outlook, Aug 19, 3:30 AM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EDT FRI AUG 19 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-200830-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
430 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ250-252-254-256-270-200830-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
WATERS FROM SURF CITY NC TO SOUTH SANTEE RIVER SC FROM 20 TO
40 NM-
430 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AM AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

31

In the hours before

Special weather statement, Aug 19, 5:25 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
625 PM EDT FRI AUG 19 2005

NCZ101-192315-
NEW HANOVER NC-
625 PM EDT FRI AUG 19 2005

...HEAVY RAINFALL ACROSS WILMINGTON...

SHOWERS HAVE DEVELOPED ACROSS WILMINGTON AND ARE DROPPING HEAVY
RAINFALL RATES...ESTIMATED BY RADAR TO BE NEAR ONE INCH PER HOUR.
THIS IS SUFFICIENT TO CAUSE MINOR PONDING OF WATER OF HIGHWAYS AND
IN SOME INTERSECTIONS.

SPECIFIC ROADS WHICH WILL BE AFFECTED INCLUDE PORTIONS OF COLLEGE
ROAD...OLEANDER DRIVE...SHIPYARD BOULEVARD...AND SOUTH 17TH STREET.
MOTORISTS TRAVELING HOME FROM WORK SHOULD SLOW DOWN TO AVOID
HYDROPLANNING ON WET ROADS.

THE SHOWERS SHOULD DIMINISH BY SUNSET.

TRA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, New Hanover

When
August 19, 5:58 PM EST
Where
New Hanover County, Masonboro
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Intersection of College Rd. and 17th St. under a foot of water with traffic flow disrupted.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469151.